My own experience on Tecfidera

tecfidera_360288

Start Date: June 12, 2013

Dose: 240 mg 1x day for 7 days then 240 mg 2x day*

Specialty Pharmacy: Wallgreens for starter pack (1st month) only, Curascript on-going**

*since becoming so sick after after three weeks on the full dose I’ve only been taking a half dose (I pill at night) and most side effects have subsided (as long as I follow the ‘rules’)

**I had a terrible time of getting my first one month supply after going through the starter pack. My insurance company (Harvard Pilgrim) rejected the refill request from Wallgreens and insisted I go through Curascript (the pharmacy that had been providing my Copaxone.) I waited too long to start the refill process with Wallgreens (8 pills left) and Curascript demonstrated every example of how broken and and infuriating our health care system is, dragging the process out for over a week and forcing me to cut back to the half dose of Tecfidera in an attempt to not run out completely. After approximately 30 phone calls, 4 hours on hold, and two unfulfilled delivery dates I finally received my next 30 day supply of Tecfidera from Curascript on a Friday, 8 days after I called Wallgreens for a refill and with zero pills left.

Side Effect- Flushing: First two weeks experienced minor flushing about 75% of the time and severe flushing only once. Severe flushing looked and felt like an awful sunburn on the whole upper half of my body and lasted about 45 minutes. minor flushing was not even unpleasant, mostly affecting my ears and cheeks.

Side Effect- Flushing- Resolution: Subsided on its own. images

Side Effect- Gastrointestinal: The third and fourth weeks major gastrointestinal symptoms began, including vomiting, nausea, diarrhea, stomach cramps and acid indigestion. These symptoms were severe enough that I first assumed I had a stomach virus, until I saw a direct link between when I took Tecfidera, how much and what I had eaten, and when and if I woke up in the night vomiting.

Side Effect- Gastrointestinal- Resolution: [Still experiencing these symptoms intermittently, but these things have all helped manage them] Eliminated foods from diet that may have an adverse reaction in my body or be hard on my digestion (gluten, dairy salicylates and corn are the big ones for me) Taking it after a large meal of substantial food (rice crackers carrots and hummus did not cut it for example- I got really sick that night) Taking it at least an hour before lying down (going to sleep, or just lying down right after taking it seems to make my stomach incredibly upset and greatly increases the chance of vomiting) I also have to watch the acidity of the foods I’m eating. With the tecfidera in my system my stomach feels more acidic all the time and I’m prone to heartburn. Avoiding acidic foods helps, especially on an empty stomach. For example a swig of orange juice upon waking now makes my stomach churn.

 

If you or someone you love is taking Tecfidera comment with your experiences! We’re all in this together, lets help each other face the scary unknown by making it less scary and less unknown!

 

goodsideeffects

13 responses »

  1. hello JUST got diagnosed last month at 37 but had the ‘pinched nerve’ diagnosis when I was 28. it is such a relief to understand what has actually been going on with me the past 10 years (esp the weird mood swings and need to self medicate). last
    Feb I finally got to a level of noticeable symptoms. Just got my first batch of tecfidera today and feeling fortunate that I get to start this as my first ms therapy. I like the idea that I got diagnosed the very year it was approved. Makes me feel hip and cutting edge lol
    so great to find this blog. I’m right with you now!

    • Hi David! I’m sorry about your diagnosis but it sounds like you have a good attitude about it! Glad you found me, it feels good to connect with other people going through similar things out there. How is the Tecfidera starting out for you? We’re all in this together :)

  2. Hello, had tried Copaxone before but just in 3 months had to stop taking the shots because of severe joint pains. Now thinking of starting Tecfidera. Since you have been taking it for quite some time now, and must be taking full dose by now for quite some time, How has been the side effects and the benefit? Your reply will be really appreciated.

    • Hi Vindi,
      I’ve actually only been taking a half dose of tecfidera because I haven’t tolerated it very well- gastrointestinal side effects- It hard for me to know if it’s effective or what it’s doing for me but I am continuing to take it and will hopefully work up to a full dose soon. I have heard from many people who haven’t had as bad side effects as me so it still seems like a good bet with the other options that are out there. On the page called tecfidera I have some tips for ways to take it to minimize side effects that have worked for me, so if you do decide to try it maybe check those out! Hope it works for you!
      Best,
      Molly

  3. I have been on tecfidera 2 1/2 weeks now ( diagnosed almost 4 yrs ago, was on copaxone ). First two days on the starter dose I had some pretty awful flushing, that has now mostly subsided. I still get a bit flush and warm but not too bad. Starting this week though, I have had digestive upset, thankfully no vomiting ( at least not yet anyway ), but my biggest complaint is I am STARVING all the time. If I don’t eat every few hours it’s like I haven’t eaten for days. Anyone else get this? It’s awful. I’ve been searching online, and it seems there are others who experience this, however no one that is available to chat about it and confirm… Ugh….

    • Hi Alison,
      I totally get that too! I kinda thought it was just me actually so it’s great to hear you say that! Every few hours I feel starving and if I don’t eat right away I start to get really nauseas. The other bizarre thing that I wonder if any one experiences is burping! I have never burped like this is my life, lol. Why did you switch to tecfidera from copaxone? Are you on the full dose now?
      Best,
      Molly

  4. i take the morning the dose with Ensure or similar nutrition drinks. It seems to ease the stomach problems. I am 3 weeks into techfidera and had all side effects at one point or another. Food seems to be most important at both doses. It’s not as bad as i was lead to believe. It’s not an injection

  5. I am so glad for this blog as I am trying to figure out the connection to when/what I eat and the vomiting I believe is from the tecfidera. I also have the most incredible burping. Too bad my sons are too old to appreciate it. IS anybody else experiencing increased sickness, such as colds?

  6. on my 6 month and have been doing great with the tecfidera. best part is the ‘brain’ help it does. I’ve been in a much better mood then I have in years.

  7. Great blog! I was diagnosed in 2007 at 21 years old. Was on Copaxone and doing great (no new lesions, no active lesions for about 6 years) until about a year and a half ago when I started graduate school and my father passed. I’m sure my relapses were stress induced. Started Tecfidera in Jan 2014. First few weeks were fine, very mild and tolerable side effects (also a lot of burping). Then I got what I thought was a cold followed by a bad cough for weeks. Turns out I had pneumonia. Got off Tecfidera until pneumonia was gone, been back on for a few weeks and going good. Not sure if the Tecfidera had anything to do with the pneumonia, it was just odd because other then MS sick I don’t ever get sick. But hopefully this drug works for us.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s